New Mexico, 2021

High Wind in New Mexico, April 6, 2021

April 6, 2021 · NWS ABQ · 4 events in 4 counties and zones

A storm system tracked over Colorado on April 6th, 2021 while its associated Pacific cold front moved eastward across New Mexico. With a strong upper-level jet also in place, northwest surface winds strengthened along and behind the cold front.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm system tracked over Colorado on April 6th, 2021 while its associated Pacific cold front moved eastward across New Mexico. With a strong upper-level jet also in place, northwest surface winds strengthened along and behind the cold front. Wind gusts across the area were generally around 40 to 45 mph, however, a few high wind gusts were observed across portions of the eastern plains during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 6, 11:01 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 6, 11:01 AM MST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1201 PM MDT Tue Apr 6 2021

.AVIATION...
18Z TAF CYCLE
Winds will strengthen through the afternoon and shift out of the
west, then northwest, as a Pacific cold front crosses. Areas of
blowing dust will drop the visibility to MVFR or IFR in dust-prone
locations like ROW and potentially TCC. A blowing dust ceiling may
also develop below 3,000 feet. Models show a mountain wave signature
along the east slopes of the Sangre de Cristo Mountains this
afternoon and evening, with a risk of wind gusts to 50 kt at KRTN.
The jet stream will remain overhead tonight causing windy conditions
to linger into the evening in many locations, and through the late
night hours across elevated terrain. Northwest winds will become
strong again Wednesday, but not as strong as today's winds. Critical
fire weather conditions are expected areawide today, so if you see
any fire starts please report them.

44

&&

.PREV DISCUSSION...314 AM MDT Tue Apr 6 2021...
.SYNOPSIS...
Warm, windy and dry weather will be the rule today, resulting in
critical fire weather conditions area wide. Anything that could
result in a spark outdoors should be avoided. Most areas will be
slightly cooler on Wednesday, but critical fire weather conditions
will be possible again for portions of the state. Dry and breezy
conditions will continue for the end of the week and through the
weekend with temperatures remaining at or above normal. A stronger
cold front may be in store for Monday. Stay tuned.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
A storm in Utah will move east into northern Colorado today. We will
not receive any precipitation but we will get strong winds over many
areas. We will continue with the current wind advisory as well as
add the Chaves County Plains, Harding and Union Counties, the
Espanola Vally and Upper Tularosa Valley. Sustained winds will
average 25 to 40 with gusts of 50 to 55 mph. A Pacific cold front
will race across NM this morning and midday, with a weak back door
cold front tonight in the northeast. These fronts will combine to
bring cooler weather today through Wednesday. More windy conditions
on Wednesday but they will not be as strong as today, and will cover
a smaller area. While it will be cooler today, especially in the
west, highs will remain above normal.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
Winds will relax Wednesday evening as the upper low continues to
shift away from NM and with the loss of daytime heating/mixing. A
weak back door front will nose into northeast NM, but will do little
to change the sensible weather.

A few west to northwest breezes remain in store for Thursday as
25-30kt mid level flow mixes down to the surface. Temperatures will
likely be a few degrees cooler than Wednesday, but still above normal
area wide. Northwest breezes will persist on Friday, but a back door
cold front is expected to press into northeast NM by the afternoon
hours. This front will quickly race south and west through the plains
Friday evening and potentially through the gaps of the central
mountain chain by sunrise Saturday. At this time, gap winds look to
be light.

The front should quickly mix out Saturday and westerly breezes will
return. Winds may increase further on Sunday as a storm system tracks
across the northern Rockies. As this system moves into the northern
Great Plains, a stronger back door front looks to plow into eastern
NM Sunday night. Gusty north to northeast winds would be possible
behind the front across the plains. Attm, the front has potential to
push through the gaps of the central mountain chain, with moderate
easterly winds possible in the Rio Grande Valley by Monday morning.

Otherwise, mainly dry conditions will continue for the next 7 days.

CHJ/34

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS ALL ZONES TODAY, THEN RETURNING
MANY PLACES WEDNESDAY...

Very dry and windy weather today will result in widespread critical
fire weather conditions. There may be a few patches of extreme fire
conditions, mostly in the northeast and South Central Mountains.
Highs will be cooler today than on Monday, but still above normal.
Dry and windy conditions return Wednesday, but not as widespread
critical fire weather conditions. Highs will be lower today and
Wednesday but still above normal. The weather will quiet down
Thursday through Monday with continued dry weather. Winds will not
be high enough most of the Thursday to Monday for critical
conditions. The first chance of showers will come next Tuesday.

No concerns in the ventilation through the period.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ101>109.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for the following zones... NMZ101-102-106>108.

Wind Advisory until 9 PM MDT this evening for the following zones...
 NMZ203-210>219-221>240.

&&
Hazardous weather outlook, Apr 6, 2:15 AM MST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
315 AM MDT Tue Apr 6 2021

NMZ201>241-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
315 AM MDT Tue Apr 6 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect between 11 AM and 8 PM today for all
of northern and central New Mexico below snowpack where low
humidities combined with strong winds will create critical fire
weather conditions. West winds gusting between 40 and 55 mph this
afternoon will produce areas of reduced visibilities in blowing dust,
especially along and east of the central mountain chain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northwest winds on Wednesday won't be quite as strong as today but
critical fire weather conditions are expected to return to northwest
and central New Mexico Wednesday afternoon. A few hours of critical
fire weather conditions will also be possible Thursday afternoon
across portions of east central New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report high wind speeds, reduced
visibilities and any wildfires through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Quay County

When
April 6, 12:29 PM MST to 12:32 PM MST
Where
Quay County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

An ASOS station in Tucumcari measured a peak wind gust of 64 mph.

High Wind, Northeast Highlands

When
April 6, 4:19 PM MST to 4:22 PM MST
Where
Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

An ASOS station in Las Vegas measured a peak wind gust of 58 mph.

High Wind, Central Highlands

When
April 6, 4:25 PM MST to 4:28 PM MST
Where
Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

An ASOS station in Clines Corners measured a peak wind gust of 58 mph.

High Wind, Union County

When
April 6, 7:20 PM MST to 7:35 PM MST
Where
Union County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

An ASOS station in Clayton measured a peak wind gust of 70 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946445, 946443, 946442, 946444.